cause-of-accidental-death

On the Rise: The #1 Cause of Accidental Death

According to the National Institute on Drug Abuse, more than 72,000 people died in 2017 from drug overdoses, making it the leading cause of accidental death for Americans under the age of 50. These statistics are staggering, but medical intervention can save lives. Learn about some of the different classes of drugs and different symptoms of overdoses so you can identify a medical emergency when the clock is ticking.

Depressants

Depressants, such as alcohol, benzodiazepines, and barbiturates, slow down your body. Many vital functions, including breathing and your heartbeat, slow or even stop when high levels of depressants are in your body. This can result in death.

An overdose of depressants can result in symptoms such as:

  • Vomiting

  • Seizures

  • Loss of consciousness

  • Lowered body temperature

Stimulants

Stimulants, such as cocaine and meth, speed up bodily functions, including the production of dopamine. The influx of dopamine makes the user feel euphoric. These drugs can have nasty side effects and have been shown to age the cardiovascular system more extensively than smoking.

An overdose of stimulants can result in symptoms such as:

Opioids

Opioids, such as heroin, fentanyl, and prescription pain medications, calm the user and stop them from feeling pain. They are highly addictive, and improper use can lead to infections in the heart and brain.

An overdose of opioids can result in symptoms such as:

  • Loss of consciousness

  • Loss of muscle control

  • Shallow breathing

  • Clammy or pale skin

  • Inability to speak while conscious

First Aid for an Overdose

If you suspect someone is experiencing a drug overdose, call 911 immediately. Check for the following symptoms and act accordingly. If the person is:

  • Seizing – Move any furniture or other items away from them, so they won’t injure themselves further

  • Not breathing – Perform CPR until medical personnel arrive

  • Extremely hot – Remove any excess clothing from their body

  • Unconscious – Lay them on their side so they do not choke if they happen to vomit

Keep your safety in mind as well. If the person in question becomes aggressive, remove yourself from the situation and call the police.

When someone experiences an overdose, time is of the essence. Know where to go in an emergency by locating your nearest CHI St. Luke’s Health emergency department today.

 

Sources:
Drug Policy Alliance | How to Recognize an Overdose
Drug Policy Alliance | Drug Overdose
National Institute on Drug Abuse | Overdose Death Rates
CDC |  Opioid Overdoses Treated in Emergency Departments
International Overdose Awareness Day | Overdose Basics
National Safety Council | Painkillers Driving Addiction, Overdose
Healthline | Stimulant Drugs Can Prematurely Age the Heart
American Addiction Centers | An Overview of Stimulant Drugs
NIH | Mind Matters: The Body's Response to Opioids
Drug Abuse | Effects of Stimulant Drugs
NIH | What are prescription opioids?
Indigo Medical Training | First Aid for Drug Overdoses